News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Flagyl & Giardiasis


 dogtrainer - Tue Jan 31, 2006 11:37 am

I am a 47 year old female who has been diagnosed with Giardiasis based on symptoms only. My symptoms include long-standing diarrhea which is greasy, floats, smells VERY bad, and is intermittent and volumeous at times. Lately I have been passing small yellow "balls" in my stool, which is what made the doctor decide to treat me for Giardiasis. Other symptoms are abdominal swelling, and a shrill "hiccup" type noise that may happen 20-60 times a day. I also have Sjogren's Syndrome and severe migraines.

Current medications include Plaquenil, Desyrel, Armour Thyroid, Pregnenalone, and occasionally Fiorinal.

My question is regarding the Flagyl. I have taken it for 6 days, and the side effects are bad enough that I'm not putting one more pill in my mouth. The worst problem that I'm having is serious sleeplessness and anxiety. I am not a person who has problems like this and they didn't start until I had taken the drugs for a couple days.

I read online that the usual time span for treatment of Giardiasis is 5 days. How do you feel about that? Also, if it is hiding in cysts, does the Flagyl treat that, too? Thanks for your help.
 R. Zein, Pharm D - Tue Jan 31, 2006 12:37 pm

User avatar Dear dogtrainer

Flagyl is indeed indicated for the treatment of giardiasis.
the oral dose is usually
250 mg PO three times per day for 5—7 days or 2 g PO every day for 3 days has been used.

The symptoms which you have described like anxiety and insomnia, could be related to this drug, however, one drug among the list of the drugs you are taking could be the one causing these symptoms, and i am thinking of the armour thyroid.

I advise you to continue the flagyl for 5 days as recommended by your doctor, and you are right, it can cause some un desirable taste. however, this will be resolved once you finish the 5-day treatment.

And very importantly, since you are on this drug now, is to avoid alcohol while taking this medicine. this is very very important.

The literature is replete with warnings regarding the consumption of ethanol while taking metronidazole. Metronidazole can inhibit alcohol dehydrogenase and other alcohol-metabolizing enzymes, and this inhibition can lead to accumulation of acetaldehyde and the development of disulfiram-like side effects including nausea, vomiting, headache, flushing, and abdominal cramps.

Other than that, i truly wish you all the best
and thank you very much

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here